Beyond pseudo-Agile, helping y‘all walk the talk - A group therapy session for the Agile fatigued

Are you experiencing vexing ambiguities around “what actually is Agile?” - is it the values and principles or the diagrams and processes? Have you hit a wall in your Agile adoption/implementation because of power games, ongoing tensions between top management’s focus on maximizing profit and Agile’s customer focus, management vs engineering, incompatibility with existing structures and mindsets, how to prove that agile actually works? ;~(

Perhaps the deeper issues that Agile surfaces are haunting you. The challenge with these deeper issues is that everyone assumes there is a solution to them. But actually you can’t know that. There may or may not be solutions - all you can do is probe to see what you can do, to try “uncovering better ways of developing software.” (Agile Manifesto). And that’s the adventure.

Yet another consultant or another certification offering ways to simplify complexity won’t solve your deeper issues; it’s just some more of the same snake oil disguised as a cure.

Don’t let your head spin. In this workshop, we’ll offer some very practical ways for you to approach your deeper than Agile challenges, based on our synthesis of complexity thinking (Cynefin and beyond) and an approach to company-wide agility. Prepare to be surprised.

 
 

Outline/Structure of the Workshop

  1. 10:00-10:20: In a circle, introductions & agenda; (exercise: ice breaker) (20 min)
  2. 10:20-10:50: What problems people face around their agile implementations (harvesting of problems people face) (1:2:4 person groups) (30 min)
  3. 10:50-12:20: What does complexity have to say about how to approach the complex domain - from Snowden’s perspective and from Stacey’s perspective. (90 min)
    1. Exercise: local interactions give rise to global coherent patterns)
    2. [Tea/Coffee Break]
    3. Exercise: top down directive: “we will be agile” vs “bottom up emergence of Agile - unknown, unpredictable) - top-down mandate and example of people working around it.
    4. Exercise: “who am I?” - are our interactions with other people - or is there an I that exists in isolation?
  4. 12:20-12:35: Explore how the act of accepting and dealing with complexity is what makes you Agile and not a process or continuous improvement (15 min)
  5. 12:35-12:50: How existing approaches to Agile work against this concept of complexity. (15 min)
  6. 12:50-1:00: Individual reflection time (10 min)
  7. 1:00-2:00: (Lunch) (60 min)
  8. 2:00-3:00: Introducing an approach built around probing (60 min)
    1. Exercise: local interactions exercise done in a circle - how different than this morning?
    2. Exercise: Sample probes: could we them? 1:2:4 harvesting
  9. 3:00-3:15: Is probing the only approach? (Class discussion) (15 min)
  10. 3:15-3:30: Tea/Coffee Break (15 min)
  11. 3:30-4:30: Come up with coherent probes to the problems we harvested this morning (Exercise: develop in pairs) (60 min)
  12. 4:30-5:30: Intro to thinking tools (mini exercises: objections as gifts - Sociocracy, blindspots and different perspectives - rather than trying to convince) followed by share the probes with everyone (including an exercise of asking for feedback & any objections). (60 min)
  13. 5:30-6:00 What next, feedback and reflexive inquiry

Learning Outcome

  • Understand complexity in the context of Agile
  • Recognize why existing approaches are inappropriate as ways to deal with complexity
  • Learn new perspectives and approaches to leveraging complexity
  • Apply BOSSA nova ideas to developing your organization’s Agile initiative
  • Develop practical things to try immediately on Monday morning.

Target Audience

Executives, Portfolio Managers, Coaches, Product Owners, Project Leads, Experienced Scrum Masters

Prerequisites for Attendees

A basic working knowledge of agile methodologies/tools, experience with leading Agile change would be helpful. Desire to know more about Agile. Be open-minded.

schedule Submitted 3 months ago

Public Feedback

comment Suggest improvements to the Speaker

  • Liked Sandeep Shetty
    keyboard_arrow_down

    Sandeep Shetty - Evaluating actions in a complex context / How to evaluate an Agile transformation?

    45 Mins
    Talk
    Beginner
    • Are you struggling to “prove” that your work as a Consultant/Coach/Change Agent/Leader/Manager is working?
    • Are you in search of that elusive metric(s) that can show that your Agile transformation is working?
    • Are you having a hard time explaining the “real” change that is happening on the ground that are not tracked by metrics?
    • Are you frustrated that your targets don’t capture the richness of what is actually happening?
    • Are you sad that interesting things which are emerging are being ignored/squashed in the quest to meet some predetermined goals?
    • Are you having a hard time explaining why certain things are not working?
    • Do you have a feeling that you are only addressing things at a surface level while the real problems are much deeper?

    This talk explores what we can learn from other mature fields, like the 40+ year old field of evaluations and the social sector which regularly deals with very complex issues, to help us evaluate actions in a complex context.

  • Liked Sandeep Shetty
    keyboard_arrow_down

    Sandeep Shetty - Decision Circle, a better way to make decisions, together.

    45 Mins
    Talk
    Beginner

    One of the fundamental things an organization does is deliver decisions. Almost every deliverable an organization makes (be it a product or service) boils down to a decision that someone or a group of people made.

    Combine that with the idea that one of the most engaging things that employees can do at work is to be involved in decision making, it becomes one of the most important things you do in an organization. Yet we put very little thought into how we make decisions, especially in groups.

    Most people/groups don’t think about the decision making process they use and usually fall back to a few common ones at random or do what they are comfortable with, without much thought to the tradeoffs they entail.

    This talk explores a better approach to decision-making that is fast and results in better decisions with more buy-in from everyone involved.